Hail, Chouteau
- When
- June 4, 5:40 PM MST
- Where
- Chouteau County, 2.12 mi NNW of Verona
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.110, -110.230
Hail size reported from observer after storm had passed.
Another upper level disturbance moved across the area with low level moisture allowing for enhanced storm development and decent rainfall rates.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Another upper level disturbance moved across the area with low level moisture allowing for enhanced storm development and decent rainfall rates.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 4, 4:45 PM MST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 545 PM MDT THU JUN 4 2015 UPDATED AVIATION SECTION .DISCUSSION... TONIGHT THROUGH SATURDAY...AN UPPER LEVEL TROUGH SEEN IN WV IMAGERY OVER CENTRAL ALBERTA IS LIFTING AWAY TO THE NORTH- NORTHEAST. A SOUTHWESTERLY JET STREAK ATTACHED TO THIS FEATURE IS CAUSING 0-6 KM SHEAR VALUES TO EXCEED 40 KTS IN FORECAST SOUNDINGS OVER PORTIONS OF NORTH CENTRAL MONTANA. AFTERNOON TEMPERATURES HAVE REACHED OR EXCEEDED CONVECTIVE TEMPERATURES...PRODUCING NUMEROUS SCATTERED SHOWERS AND THUNDERSTORMS. SHORT TERM GUIDANCE SUGGESTS THIS ACTIVITY WILL BECOME MORE WIDESPREAD THROUGH THE EVENING, TAPERING AFTER SUNSET WITH COOLER SURFACE TEMPERATURES. LOCALLY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS ARE POSSIBLE IN A FEW OF THESE THUNDERSTORMS. THUNDERSTORM ACTIVITY RESUMES AGAIN FRIDAY AFTERNOON, BUT MAINLY FOR SOUTHWEST MONTANA UNDER THE DIFFLUENT FLOW OF THE CUTOFF LOW OVER THE GREAT BASIN. THE DRYING TREND CONTINUES SATURDAY AS RIDGING DEVELOPS OVER THE PACIFIC NORTHWEST INTO WESTERN AND NORTH CENTRAL MONTANA. ONLY ISOLATED SHOWERS ARE EXPECTED OVER THE HIGHER TERRAIN OF SOUTHWEST MONTANA ON SATURDAY. NUTTER SATURDAY NIGHT THROUGH WEDNESDAY...FORECAST MODELS CONTINUE TO BUILD HIGH PRESSURE ALOFT INTO THE FORECAST AREA FROM THE PACIFIC NORTHWEST SATURDAY NIGHT THROUGH MONDAY, WHILE THE UPPER TROUGH OF LOW PRESSURE STRETCHES AND WEAKENS OVER THE CENTRAL ROCKIES AND GREAT BASIN. THIS WILL KEEP MOST OF THE AREA DRY, WITH ONLY A CHANCE OF SHOWERS AND THUNDERSTORMS OVER FAR SOUTHWEST MONTANA. TEMPERATURES WILL WARM SIGNIFICANTLY THROUGH THIS PERIOD, AS HIGHS WILL REACH WELL INTO THE 80S FOR MOST AREAS BY MONDAY. OVERNIGHT LOWS WILL ALSO BE MILD FOR THIS TIME OF YEAR, RANGING FROM THE MID 40S TO MID 50S. A SHORTWAVE TROUGH WILL THEN SWING SOUTHEAST FROM THE GULF OF ALASKA ALONG THE MONTANA/CANADA BORDER MONDAY NIGHT THROUGH TUESDAY, DRAGGING A WEAK CANADIAN COLD FRONT THROUGH THE STATE. SURFACE WINDS WILL SHIFT MORE NORTHERLY BEHIND THE FRONT, BUT TEMPERATURES WILL ONLY COOL 5 TO 10 DEGREES THROUGH WEDNESDAY. HOWEVER, THE PASSAGE OF THE SHORTWAVE/COLD FRONT SYSTEM WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS ONCE AGAIN MONDAY NIGHT INTO TUESDAY, BUT MAINLY TO THE MOUNTAINS. THE APPROACH OF ANOTHER UPPER LEVEL TROUGH FROM THE PACIFIC OCEAN WILL PUT THE STATE UNDER THE INFLUENCE OF A MORE MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT FOR TUESDAY NIGHT INTO WEDNESDAY. THIS WILL BRING A MORE WIDESPREAD CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA. COULSTON && .AVIATION... UPDATED 2345Z. AN UNSTABLE AIRMASS AND AFTERNOON HEATING ARE CONTRIBUTING TO THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS. CONVECTIVE ACTIVITY SHOULD END BY 06Z WITH CLEARING SKIES. VFR CONDITIONS PREVAIL WITH MVFR CONDITIONS POSSIBLE IN THE VICINITY OF THUNDERSTORMS ALONG WITH GUSTY ERRATIC WINDS. && .HYDROLOGY... LOCALLY HEAVY RAINS OF 1 TO 2 INCHES WERE OBSERVED IN PORTIONS OF FERGUS COUNTY WEDNESDAY NIGHT. MCDONALD CREEK ALONG HIGHWAY 200 AND SPRING CREEK UPSTREAM TO THE SOUTHEAST OF LEWISTOWN HAVE RISEN TO NEAR BANKFULL STAGE. SCATTERED SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST...PEAKING DURING LATE AFTERNOON HOURS. WIDESPREAD HEAVY RAINFALL HAS ENDED IN THIS AREA...SO WATER LEVELS ARE EXPECTED TO STABILIZE OVERNIGHT AND DROP THROUGH FRIDAY MORNING. PN && .PRELIMINARY POINT TEMPS/POPS... GTF 50 72 50 75 / 20 40 20 10 CTB 43 73 45 76 / 20 20 10 10 HLN 53 74 53 77 / 30 50 40 10 BZN 48 72 48 72 / 40 50 50 30 WEY 38 67 39 66 / 30 70 40 40 DLN 47 69 49 70 / 40 50 40 30 HVR 48 75 50 79 / 30 30 20 10 LWT 50 69 51 72 / 30 50 40 10 && .TFX WATCHES/WARNINGS/ADVISORIES... SMALL STREAM FLOOD ADVISORY FOR SOUTHERN FERGUS COUNTY UNTIL 300 PM MDT FRIDAY && WEATHER.GOV/GREATFALLS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
527 PM MDT THU JUN 4 2015
MTZ011-013-050015-
HILL MT-CHOUTEAU MT-
527 PM MDT THU JUN 4 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIBERTY...
SOUTHWESTERN HILL AND NORTH CENTRAL CHOUTEAU COUNTIES UNTIL 615 PM
MDT...
AT 526 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23
MILES SOUTH OF INVERNESS...OR 24 MILES SOUTHEAST OF CHESTER...MOVING
EAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
LIBERTY...SOUTHWESTERN HILL AND NORTH CENTRAL CHOUTEAU COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4812 11026 4807 11081 4813 11083 4821 11083
4822 11075 4829 11074 4841 11040
TIME...MOT...LOC 2326Z 252DEG 11KT 4821 11067
PNThe Great Falls radar (KTFX), 113 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
2 heavy rain, 1 hail, 1 flash flood. Local standard time, as filed.
Hail size reported from observer after storm had passed.
Rainfall amount of 1.30 inches in less than one hour.
ASOS reported 1.80 inches of rain over two hours.
Debris flow over Four Mile Road has blocked the roadway. Location is just north of hte Grasshopper camp ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573483, 573485, 573486, 573482.